Alert archive / Texas / Beach Hazards Statements in 2019
Beach Hazards Statement 5, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Jul 15, 2019, 10:04 AM CDT for Galveston County, Matagorda County, Texas. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2019, 10:04 AM CDT (15:04 UTC)
- Expired
- Jul 15, 2019, 10:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 57 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 3.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2035 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WHUS44 KHGX 151504
CFWHGX
Coastal Hazard Message
National Weather Service Houston/Galveston TX
1004 AM CDT Mon Jul 15 2019
...Strong Rip Currents Today...
.Strong rip currents today along Gulf facing beaches.
TXZ436-438-160300-
/O.NEW.KHGX.BH.S.0005.190715T1504Z-190716T0300Z/
Galveston Island and Bolivar Peninsula-Matagorda Islands-
1004 AM CDT Mon Jul 15 2019
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
The National Weather Service in Houston/Galveston has issued a
Beach Hazards Statement for High Rip Current Risk, which is in
effect through this evening.
* HAZARDS...Strong rip currents.
* TIMING...Through this evening.
* IMPACTS...Strong rip currents will create hazardous swimming
conditions. Life threatening rip currents are likely in the
surf zone.
* LOCATION...Gulf facing beaches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.
Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol...
flags and signs. Swim near a lifeguard.
If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.
&&
$$What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Jul 15, 6:52 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 15, 6:52 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
652 AM CDT Mon Jul 15 2019
.AVIATION [12Z TAF Issuance]...
A mixture of IFR to VFR ceilings across the TAF sites this morning
with isolated showers and thunderstorms across the region, as well
as some patchy fog. Development along a speed convergence zone
continues this morning, but most of the action has pushed east
of CXO over the past hour. Scattered convection should increase in
coverage through the afternoon hours developing along residual
boundaries. Heavy downpours and gusty winds will be possible with
any strong storms that develop. Short term guidance such as the
HRRR show most of the precipitation dissipating shortly after
sunset and then potentially redeveloping along the coast Tuesday
morning. Southerly winds will lower to less than 10 knots
overnight besides at the coast, with MVFR ceilings looking to
return area wide by the early morning hours.
Hathaway
&&
.PREV DISCUSSION /Issued 410 AM CDT Mon Jul 15 2019/...
.SHORT TERM [Today through Tonight]...
Radar imagery shows showers and thunderstorms continuing to develop
along an axis of speed convergence, draped across Polk, San Jacinto,
and Montgomery counties this morning. To the south of this boundary,
southwesterly winds between 5 to 10 knots are colliding with nearly
calm conditions. Isolated showers are also beginning to pop up to the
south of this axis. Other remnant boundaries lingering from
yesterday's precipitation should act as a focus for additional
development as we move through the morning hours. Besides
precipitation, patchy fog has also developed this morning, with
dewpoint depressions narrowing to l to 3 degrees across portions of
Colorado County to Harris and back to the southwest along the coast.
Would anticipate most of the patchy fog to burn off and dissipate
near sunrise.
Considering the latest runs of short term guidance and radar trends
over the past few hours, would expect convection to become more
widespread through the early morning hours and continue to fire up
along the speed convergence north of I-10. The HRRR and ARW appear
to have initialized the best this morning, picking up on the timing
and placement of the axis and isolated to scattered showers
developing to the south of it. Looking ahead, their solutions
suggest this boundary to wobble southward closer towards I-10 over
the next few hours, with more scattered development areawide. By the
afternoon hours, this boundary should once again lift north and
continue to act as a focus for further development into the early
evening hours. The ARW shows more in the way of coverage by the
early afternoon hours really filling in precipitation south of I-10,
before shifting the best coverage to the northwest by the evening
hours. At this time, feel more confident in the HRRR solution than
the ARW. In terms of instability, today looks to be the best in
comparison to the last few days. CAPE values will range between 2500-
4000 J/kg along a line from Columbus to Cleveland and southward,
Lifted Index values by this afternoon will peak between -7 and -11,
and inverted V profiles hint at the threat for gusty winds.
Additionally, ample moisture will be available, with precipitable
water values between 1.8 and 2.2 inches. Therefore, locally heavy
rainfall associated with heavy downpours, and gusty winds in strong
storms will likely be the main weather hazards today. Again, the
Weather Prediction Center has outlooked a portion of our area under
a slight risk for excessive rainfall, across Galveston to southern
Montgomery County and eastward. Otherwise, partly skies will limit
high temperatures a touch today, with forecast high temperatures to
rise into the low 90s.
Hathaway
.LONG TERM...
On Tuesday, an upper level trough over the mid Mississippi valley
will extend S-SW into East Texas. PW values will remain near 1.90
inches so can't rule out some scattered showers and thunderstorms
through out the day. 850 mb temperatures remain warm so sfc temps
should warm into the mid 90s. The upper trough will move east Tue
night and upper level ridging will build into the central plains.
500 mb heights increase only slightly to around 593 dm but 85mb
temps don't really warm, in fact they actually look to cool back
down to around 19 C. The upper ridge also has some moisture
trapped beneath it so can't really rule out an isolated shower
from time to time through Thursday. The upper level ridge retreats
toward the Ohio valley on Friday and this feature looks far
enough north to allow some weak disturbances to under cut the
ridge and approach the area from the east. This will keep a
slight chance for showers in the forecast through next weekend.
Overall, after today, the week ahead looks rather typical for
summer with near seasonal temperatures, heat index values between
100 and 104 degrees and a slight chance of showers each day, with
the better chances near the coast. 43
.MARINE...
Small craft should continue to exercise caution today, with onshore
flow between 15 to 20 knots this morning lowering to around 15 knots
this afternoon. Showers and thunderstorms will again be possible
over the bays and gulf waters today, leading to the threat for heavy
downpours, frequent lightning and gusty winds in and around stronger
storms. A similar pattern can be expected for tomorrow, with onshore
flow increasing tomorrow night to exercise caution criteria, before
lowering again in the late morning hours. In general, this diurnal
pattern of slightly stronger winds overnight will continue through
much of the week. Seas will also continue to lower to between 2 to 4
feet by mid week. Tides should run right around astronomical normals
through the end of the week.
Hathaway
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 93 77 95 77 95 / 40 10 10 10 10
Houston (IAH) 92 79 93 78 93 / 50 20 30 10 20
Galveston (GLS) 89 83 90 83 90 / 60 40 20 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 PM CDT this
afternoon for the following zones: Coastal waters from
Freeport to Matagorda Ship Channel TX out 20 NM...Coastal
waters from High Island to Freeport TX out 20 NM...Waters
from Freeport to Matagorda Ship Channel TX from 20 to 60
NM...Waters from High Island to Freeport TX from 20 to 60
NM.
&&
AVIATION...08The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:00 PM CDT | Special Marine Warning | HGX | 60 min | |
| Jul 15, 4:28 AM CDT | Areal Flood Advisory | HGX | Liberty, Polk, San Jacinto | 2 hr |
| Jul 15, 5:21 AM CDT | Flash Flood Warning | HGX | San Jacinto | 114 min |
| Jul 15, 11:32 AM CDT | Special Weather Statement | HGX | Montgomery | 43 min |
| Jul 15, 11:43 AM CDT | Special Weather Statement | HGX | Harris | 47 min |
| Jul 15, 12:55 PM CDT | Special Weather Statement | HGX | Montgomery | 50 min |
| Jul 15, 1:18 PM CDT | Areal Flood Advisory | HGX | Grimes, Harris, Montgomery, Waller | 117 min |
| Jul 15, 1:52 PM CDT | Areal Flood Advisory | HGX | Montgomery | 53 min |
| Jul 15, 1:53 PM CDT | Special Weather Statement | HGX | Harris | 52 min |
| Jul 15, 2:40 PM CDT | Special Weather Statement | HGX | Grimes | 50 min |
| Jul 15, 4:59 PM CDT | Special Weather Statement | HGX | Liberty | 31 min |
Nearby
Beach Hazards Statements in Texas, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.